Missouri, 2003

Damaging Wind in Missouri, August 28, 2003

August 28, 2003 · NWS SGF · 1 event in 1 county or zone

A post office building sustained minor damage from thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A post office building sustained minor damage from thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 28, 2:05 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 28, 2:05 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT THU AUG 28 2003

.DISCUSSION...

FIRST STORMS OF THE DAY HAVE DEVELOPED WITHIN MOIST/INSTABILITY AXIS
WHICH EXTENDS NORTH TO SOUTH FROM HARRISON AR TO OSAGE BEACH THIS
AFTERNOON...WHERE LOW TO MID 70 DEWPOINTS ARE POOLING. EXPECT TO SEE
ADDITIONAL STORMS CONTINUE TO DEVELOP TO OUR NORTHWEST ALONG OUTFLOW
BOUNDARY OVER NORTHEAST KANSAS...AND DRIFT EASTWARD INTO OUR
NORTHWEST ZONES.

SHORT TERM (TONIGHT THROUGH SUNDAY)

FORECAST CONTINUES TO LOOK WETTER WITH EACH RUN...AS A SLOW MOVING
COLD FRONT EXTENDING FROM SOUTHWEST IOWA TO NORTHWEST KANSAS DROPS
SOUTHWARD INTO OUR COUNTIES FRIDAY AFTERNOON/EVENING. JET STREAM
REMAINS WELL NORTH OF THE AREA SO STILL EXPECT FRONT TO STALL NEAR
THE ARKANSAS BORDER THROUGH AT LEAST SATURDAY. THINK SEVERE
POTENTIAL WILL BE CONFINED TO FRIDAY AFTERNOON WITH DESTABILIZATION
AHEAD OF THE FRONT...WITH MORE OF AN OVERRUNNING PATTERN AND
WIDESPREAD RAIN ON FRIDAY NIGHT AND SATURDAY. MAIN PUSH OF CANADIAN
SURFACE HIGH AND DRIER AIR WILL BE EASTWARD INTO THE OHIO
VALLEY...SO WILL KEEP RAIN CHANCES IN THE FORECAST WITH HIGH MEAN RH
AND INVERTED TROUGH DEVELOPING FROM NORTHEAST TEXAS TO SOUTHEAST MO
BY SUNDAY AFTERNOON.

STILL LOOKS LIKE WE WILL BE ABLE TO LET THE HEAT ADVISORY GO.
PERSISTENT CLOUD COVER AND PERIODS OF RAIN SHOULD KEEP TEMPS IN THE
80S.

TERRY
&&

LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...

GREAT DEAL OF UNCERTAINTY IN THE EXTENDED PERIOD WITH PLENTY OF
VARIETY AMONG THE SOLUTIONS OF THE VARIOUS MEDIUM RANGE MODELS.
CENTRAL U.S. RIDGE WILL CONTINUE TO BREAK DOWN AND MIGRATE
EASTWARD. AS UPPER RIDGE SHIFTS EASTWARD AND FLOW TURN MORE ZONAL
SUSPECT THAT THE SURFACE FRONT WILL HAVE A HARD TIME MAKING ANY HUGE
PROGRESS SOUTHWARD. DEEP SOUTHERLY FLOW IS PROGGED TO DEVELOP OVER
THE LOWER MISSISSIPPI VALLEY OVER THE WEEKEND AND PROBABLY CONTINUE
INTO THE FIRST PART OF NEXT WEEK.

CANADIAN MODEL TAKES THE TROPICAL DISTURBANCE THAT IS CURRENTLY OVER
THE NORTHWEST CARIBBEAN AND DEVELOPS INTO AN ORGANIZED TROPICAL
SYSTEM AND MOVES TAKES IT INTO THE LOUISIANA COAST AND UP INTO THE
LOWER AND MID MISSISSIPPI VALLEY. THE GFS AND ECMWF ALSO DEVELOP A
WEAKNESS/TROUGH ALONG THE GULF COAST EARLY NEXT WEEK...WHILE THE
NOGAPS TAKES A TROPICAL SYSTEM NORTHWARD INTO SOUTHEAST U.S.

OBVIOUSLY ITS ANYONES GUESS HOW EXACTLY THIS WILL PLAY OUT. MODELS
DO AGREE THAT THE GULF OF MEXICO WILL BE WIDE OPEN FOR BUSINESS WITH
DEEP SOUTHERLY FLOW AHEAD OF THE SURFACE FRONT. THE FRONT SLOWING
DOWN OR HANGING UP IS NOT FAR FETCHED AND GIVEN POTENTIAL FOR A
TROPICAL SYSTEM TO SPREAD EVEN MORE MOISTURE NORTHWARD FELT THAT THE
COURSE OF LEAST REGRET WAS TO INTRODUCE POPS INTO ABOUT THE SOUTHERN
HALF OF OUR CWA SUN NIGHT THROUGH TUESDAY.

MADE ONLY MINOR MODIFICATIONS TO TEMPERATURES IN THE GOING EXTENDED
GRIDS WHICH WERE ALREADY FAIRLY CLOSE TO MEX NUMBERS.

IZZI

&&

.AVIATION...
WILL KEEP TEMPO STORMS IN THE TAFS THROUGH MID EVENING WITH LOW
CEILING AND WIND GUSTS TO 35 KTS AROUND STORMS. WILL THEN CARRY
PREDOMINANT RAIN IN TAFS BY 12Z WITH FRONT APPROACHING THE AREA.

&&

.SGF...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 28, 12:00 PM CST, 2 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE....TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL
  UP TO THE SIZE OF NICKELS.

  AREAS AFFECTED AND TIMING:

  ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS
  AFTERNOON THROUGH EARLY EVENING.

  DISCUSSION:

  A VERY MOIST AND UNSTABLE AIRMASS REMAINS ANCHORED OVER THE REGION
  THIS AFTERNOON.  IN RESPONSE...NUMEROUS SHOWERS AND THUNDERSTORMS
  WILL DEVELOP DURING THE AFTERNOON AND EARLY EVENING HOURS.  SOME
  OF THE STRONGER STORMS WILL ACQUIRE SEVERE CHARACTERISTICS
  INCLUDING DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH.  LOOK FOR
  THIS ACTIVITY TO DIMINISH NEAR SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A COLD FRONT WILL SLOWLY SAG ACROSS CENTRAL AND SOUTHERN MISSOURI
  ON FRIDAY AND SATURDAY...BRINGING A CONTINUED CHANCE FOR SHOWERS
  AND THUNDERSTORMS.  SOME OF THESE STORMS MAY BECOME SEVERE.
  HOWEVER...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
  BE THE PRIMARY HAZARDS.

  THE CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY AS THE
  FRONT STALLS OVER NORTHERN ARKANSAS AND SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE PULSE LIKE NATURE OF THIS AFTERNOONS EXPECTED
  THUNDERSTORMS...SPOTTER ACTIVATION IS EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY/CRAMER

In the hours before

Local storm report, Aug 28, 9:01 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 AM CDT THU AUG 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    5 SW VERONA               MO   WIND DAMAGE
08/27/03   LAWRENCE                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0245 PM    4 E HARTVILLE             MO   WIND DAMAGE
08/27/03   WRIGHT                         DOWNED TREES. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0300 PM    4 E PLEASANT HOPE         MO   WIND DAMAGE
08/27/03   POLK                           ROOF DAMAGE TO A NEW HOME
                                          ALONG WITH DOWNED TREES.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0400 PM    3 N DIGGINS               MO   WIND DAMAGE
08/27/03   WEBSTER                        REPORTED BY PUBLIC.

0410 PM    SPRINGFIELD               MO   WIND DAMAGE
08/27/03   GREENE                         SMALL TREES BLOWN ONTO
                                          ROADWAYS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0417 PM    4 SE (SGF)SPRINGFIELD ARPTMO   80 MPH TSTM GUST
08/27/03   GREENE                         80 MPH MEASURED GUST
                                          BEFORE LOSS OF POWER.
                                          NUMEROUS LARGE TREES
                                          UPROOTED AND MINOR
                                          STRUCTURAL DAMAGE ACROSS
                                          WEST SPRINGFIELD.
                                          REPORTED BY OFF-DUTY NWS
                                          EMPLOYEE.

0420 PM    SPRINGFIELD               MO   WIND DAMAGE
08/27/03   GREENE                         LARGE TREE LIMBS DOWN (6+
                                          INCH DIAMETER AND
                                          LARGER). REPORTED BY
                                          PUBLIC.

0440 PM    SPRINGFIELD               MO   FLOOD
08/27/03   GREENE                         STREET FLOODING AT THE
                                          INTERSECTIONS OF DIVISION
                                          AND WEST BYPASS...AND
                                          NICHOLS AND WEST BYPASS.
                                          REPORTED BY MEDIA.

0540 PM    METZ                      MO   WIND DAMAGE
08/27/03   VERNON                         TREE DOWN. REPORTED BY
                                          PUBLIC.

0545 PM    NEVADA                    MO   WIND DAMAGE
08/27/03   VERNON                         TREE DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The radar

The St Louis radar (KLSX), 101 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maries

When
August 28, 2:45 PM CST
Where
Maries County, Belle
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.283, -91.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333917.